Did you know that 32 million people living in America have food allergies? These intolerances can range in severity, but all affect the type of dietary choices you can make.
Some allergies are caused by environmental factors, while others are genetic. However, allergies are not the only things you need to think about when choosing your diet. Certain food and drug interactions can have dangerous consequences for your health.
Are you one of the 131 million Americans taking medication at the moment? Then you need to know about common drug-food interactions that can cause potential problems. In that case, you are in the right place!
Read on to find out things to avoid when taking certain medications.
Calcium-Rich Food and Antibiotics
Antibiotics are a common treatment for bacterial infections. Often you do not have to take them for extended periods of time, and this makes watching what you eat much easier.
What you should know is that calcium-rich foods can make the antibiotics that you take less effective. A lot of dairy products, like milk, cheeses, and yogurt, are obviously rich in calcium.
However, there are also plenty of non-dairy foods that contain a lot of calcium. These include:
- Canned salmon
- Dried fruits (especially figs)
- Seeds and nuts (especially almonds)
- Beans and lentils (especially edamame beans)
- Dark, leafy greens (like spinach and kale)
- Fortified foods (like cereal) and drinks
Antibiotics can bind to the calcium in these foods and form a substance in your stomach. This is insoluble, which means that your small intestine cannot absorb it easily. As a result, your antibiotics may take longer to take effect.
Pickled, Cured, or Fermented Foods and MAOIs
Monoamine oxidase inhibitors (or MAOIs) and other medications for Parkinson’s Disease are vital medications for many Americans.
However, it is very important that you do not eat pickled, cured, or fermented foods while taking them. This includes:
- Smoked meats and fish
- Wine, beers, and cider
- Certain types of yogurt and fermented milk
This is because these foods contain something called tyramine. When this interacts with MAOIs, this can significantly increase your blood pressure.
Over time this can increase your risk of serious conditions, including:
- Kidney disease
- Vascular dementia
- Peripheral arterial disease
- Heart disease and heart attacks
If you are concerned about your blood pressure while taking these medications, it is important that you speak to your doctor as soon as possible.
Vitamin K-Rich Food and Warfarin
Vitamin K is a mineral that we all need in our diets. You can find it in leafy green vegetables like kale and spinach. One of its main jobs is to help the blood in our body clot and prevent bleeding.
However, you should avoid too much Vitamin K if you are using anticoagulants. These are blood-thinning medications like warfarin. This medication works by inhibiting Vitamin K for people who are prone to blood clots.
If your Vitamin K intake is too high, this can disrupt the way that your anticoagulant medication works. This stops it from working properly and increases your chances of blood clots developing.
Alcohol and Stimulants
Generally, doctors will advise against drinking alcohol when you are taking most medication. This is because alcohol can dehydrate and tire your body out. So if you are trying to recover from an illness or manage a condition, drinking will not help this process.
That said, it can be very dangerous to drink when taking certain types of medication. Stimulants, in particular, do not mix well with alcohol. This includes:
- Amphetamines (such as Adderall)
- Methylphenidates (such as Ritalin)
This is because mixing stimulants with alcohol can make you incredibly intoxicated, even if you do not drink much. In fact, you may not realize how intoxicated you are if you mix stimulants and alcohol. This leaves you in an incredibly vulnerable position.
Grapefruit and Statins
Statins are drugs that are commonly used around the world to help lower the “bad” cholesterol in your body. They can also help to reduce your risk of heart disease, strokes, and blood clots as well.
Often people who take statins have:
- One or more risk factor for developing cardiovascular disease or having a heart attack
- Already got cardiovascular disease and hardening of the arteries
- Very high levels of LDL cholesterol (also known as “bad” cholesterol) in their bodies
- Diabetes (especially those aged between 40 and 75)
If you are taking statins, it is, however, extremely important that you do not eat grapefruit. You should also avoid grapefruit juice and anything containing grapefruit juice.
This is because grapefruit contains a chemical compound called furanocoumarin. This reacts with enzymes in the small intestine and liver. When these enzymes interact with statin medication, they can significantly increase its potency.
This can also counteract the effects of the statins and a number of other medications that you may be taking.
Keep These Food and Drug Interactions in Mind When Using Medication
Now that you are familiar with these dangerous food and drug interactions, you know exactly what not to eat when taking certain medications.
If you are concerned about your diet and drug interactions, it is a good idea to ask your doctor or pharmacist about this. They will be able to advise you on what to do before you start taking your medications.
Ready for a refill? Then head over to our drug comparison site to find the drugs you need for the best possible price today.